Amanda Bynes’ Body Image Issues Led to Her Adderall Addiction: I ‘Couldn’t Stand My Appearance’
At the height of her career, all Amanda Bynes could focus on was how much she hated her body.
The actress, 32, dealt with severe body insecurities that led to an Adderall and drug addiction, and fed into her decision to quit acting in 2012.
Bynes pinpoints her role in She’s the Man, an update on Shakespeare’s Twelfth Night in which she plays a girl pretending to be her twin brother, as one of the moments when her body image issues became a problem.
“When the movie came out and I saw it, I went into a deep depression for 4-6 months because I didn’t like how I looked when I was a boy,” she told Paper magazine for their 2018 Break the Internet cover. The short hair and sideburns she had for the role was a “a super strange and out-of-body experience. It just really put me into a funk.”
Bynes started experimenting with drugs like ecstasy and cocaine, and her goal of losing weight led to an Adderall addiction.
“I definitely abused Adderall,” she said, after “reading an article in a magazine that [called Adderall] ‘the new skinny pill’ and they were talking about how women were taking it to stay thin. I was like, ‘Well, I have to get my hands on that.’ ”
Bynes said that when she filmed Hall Pass in 2010, which she later pulled out of, she would chew the Adderall tablets for a stronger high.
“[I] remember seeing my image on the screen and literally tripping out and thinking my arm looked so fat because it was in the foreground or whatever and I remember rushing off set and thinking, ‘Oh my god, I look so bad.’ ”
“The mixture of being so high that I couldn’t remember my lines and not liking my appearance” led Bynes to quit the film, which she now said “definitely completely unprofessional of me to walk off and leave them stranded when they’d spent so much money on a set and crew and camera equipment and everything.”
Bynes filmed one more movie — her last, Easy A — in 2010, but again, she felt that her looks were a distraction.
“I literally couldn’t stand my appearance in that movie and I didn’t like my performance. I was absolutely convinced I needed to stop acting after seeing it,” she said. “I was high on marijuana when I saw that but for some reason it really started to affect me. I don’t know if it was a drug-induced psychosis or what, but it affected my brain in a different way than it affects other people. It absolutely changed my perception of things.”
Bynes decided to quit acting all together.
“I saw it and I was convinced that I should never be on camera again and I officially retired on Twitter, which was, you know, also stupid,” she said. “If I was going to retire [the right way], I should’ve done it in a press statement — but I did it on Twitter. Real classy! But, you know, I was high and I was like, ‘You know what? I am so over this,’ so I just did it. But it was really foolish and I see that now. I was young and stupid.”
The next few years were filled with several arrests for drug possession, a DUI, reckless driving and more. In 2013, she was hospitalized in an involuntary psychiatric stay, that her parents extended for nearly six months after explaining in court documents that Bynes “is obsessed with the idea that she and others are ‘ugly.’ She talks incessantly about cosmetic surgeries that she wants to have completed … We are concerned that the surgeries she wants to have are dangerous and detrimental to her health.”
After her release, Bynes returned to a quieter life. She’s now four years sober, and working on her Bachelor’s degree from the Fashion Institute of Design and Merchandising. She’s also ready to get back to acting.
“Those days of experimenting [with substances] are long over. I’m not sad about it and I don’t miss it because I really feel ashamed of how those substances made me act,” she says. “When I was off of them, I was completely back to normal and immediately realized what I had done — it was like an alien had literally invaded my body. That is such a strange feeling…Truly, for me, [my behavior] was drug-induced, and whenever I got off of [drugs], I was always back to normal.”
Source: Read Full Article